Oklahoma, 2017

Flash Flooding and Hail in Oklahoma, July 2, 2017

July 2, 2017 · NWS OUN · 18 events in 12 counties and zones

Showers and storms developed during the afternoon and evening of the 2nd along and behind a northward moving warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Showers and storms developed during the afternoon and evening of the 2nd along and behind a northward moving warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 2, 1:16 PM CST, 9 minutes earlier.

Area forecast discussion, Jul 2, 1:16 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Norman OK
216 PM CDT Sun Jul 2 2017

.DISCUSSION...
Rain chances and location of said rain continues to be main
challenge moving forward the next several days.

MCV moving across southwest toward central Oklahoma expected to
be mechanism for development of scattered convection across
portions of central into southeast Oklahoma this afternoon and
evening. Sufficient instability exists for a few marginally severe
storms, but should be more multicell and pulse as wind shear
remains very weak.

As we move through the next several days it will be tough
to really nail down timing and locations, much like today will
likely be driven by small scale features that will not show
themselves on scales that models are able to get a handle on.
Therefore will have to cont to follow the signals the models do
pick up on. The first of which is a minor shortwave that drop
southeast out of the high plains of CO overnight. This will aid in
development of complex of storms that may move back into western
Oklahoma overnight and approach central Oklahoma toward morning.
This feature then continue to drift south/southeast keeping better
rain chances in areas near and northeast of the OKC metro
Tuesday.

Next feature will be shortwave that drops south through Plains
Tuesday night into Wednesday, which may provide one more day with
chance of rain come Wednesday.

After this we begin to come under the influence of upper ridge
that build north and northeast into central Rockies into the
central Plains. This will likely shut off the better rain chances
and leave us with hot and muggy weather by the end of the week
into next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  90  73  90 /  30  30  40  30
Hobart OK         71  93  73  95 /  30  30  30  20
Wichita Falls TX  74  95  75  96 /  20  30  20  20
Gage OK           69  93  68  93 /  30  20  40  20
Ponca City OK     70  88  71  87 /  40  30  60  40
Durant OK         74  91  74  91 /  60  30  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

26/30
Hazardous weather outlook, Jul 2, 11:02 AM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1202 PM CDT Sun Jul 2 2017

OKZ004>048-050>052-TXZ083>090-031715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1202 PM CDT Sun Jul 2 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Thunderstorms are expected to develop again this afternoon, mainly
east of a line from Alva to Clinton to Hobart Oklahoma to Seymour
Texas. Some of these storms could become strong or marginally
severe. Additional thunderstorms are possible across northern
Oklahoma after midnight as storms move southeast from the Colorado
high plains. Locally heavy rainfall will accompany will be
possible both this afternoon and overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Scattered thunderstorms are possible Monday though Thursday at
times. Strong to marginally severe storms will be possible again
on Monday and Tuesday, mainly across northern and central
Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 2, 1:12 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
212 PM CDT SUN JUL 2 2017

OKZ006-007-021945-
Alfalfa OK-Grant OK-
212 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Alfalfa and
southwestern Grant Counties Until 245 PM CDT...

AT 209 PM CDT, a strong thunderstorm was located 4 miles northeast
of Helena, moving northeast at 20 MPH. Another strong thunderstorm
was located near Nash.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...

LAT...LON 3668 9788 3659 9805 3659 9810 3656 9811
      3649 9824 3663 9837 3688 9809
TIME...MOT...LOC 1909Z 233DEG 16KT 3660 9824

..speg.
Special weather statement, Jul 2, 1:16 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
216 PM CDT SUN JUL 2 2017

OKZ026-021945-
Lincoln OK-
216 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR Lincoln County Until 245 PM
CDT...

AT 215 PM CDT, a strong thunderstorm was located near Wellston,
moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...

LAT...LON 3557 9707 3566 9714 3591 9693 3570 9673
TIME...MOT...LOC 1915Z 231DEG 17KT 3566 9706

..speg.
Special weather statement, Jul 2, 1:25 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
225 PM CDT SUN JUL 2 2017

OKZ025-022000-
Oklahoma OK-
225 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR Oklahoma County Until 300 PM
CDT...

AT 224 PM CDT, A line of strong thunderstorms were reported along a
line extending from north Oklahoma City to near Choctaw, moving
northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3537 9725 3538 9730 3558 9762 3573 9752
      3572 9714 3545 9714
TIME...MOT...LOC 1924Z 219DEG 26KT 3560 9750 3547 9729

..speg.

The radar

The Norman radar (KTLX), 25 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 hail, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Oklahoma

When
July 2, 1:25 PM CST
Where
Oklahoma County, 1.95 mi NNW of Spencer
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.537, -97.390

Several utility poles were snapped along 63rd st.

Hail, Lincoln

When
July 2, 1:40 PM CST
Where
Lincoln County, 0.69 mi N of Wellston
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.700, -97.060

Thunderstorm Wind, Payne

When
July 2, 2:24 PM CST
Where
Payne County, 10.62 mi W of Perkins
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.980, -97.220

No damage reported.

Thunderstorm Wind, Payne

When
July 2, 2:30 PM CST
Where
Payne County, Stillwater
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.120, -97.060

A 12-inch diameter tree was downed.

Thunderstorm Wind, Lincoln

When
July 2, 2:56 PM CST
Where
Lincoln County, 6.22 mi S of Stroud
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.660, -96.660

No damage reported.

Thunderstorm Wind, McClain

When
July 2, 3:10 PM CST
Where
McClain County, 2.92 mi ESE of Byars
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.860, -97.000

Thunderstorm Wind, McClain

When
July 2, 3:15 PM CST
Where
McClain County, 2.92 mi ESE of Byars
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.860, -97.000

Flash Flood, Seminole

When
July 2, 3:35 PM CST to 6:35 PM CST
Where
Seminole County, 5.27 mi WSW of Bowlegs to 5.21 mi WSW of Bowlegs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.130, -96.760

Water was coming over the county road which was beginning to wash out.

Thunderstorm Wind, Pontotoc

When
July 2, 3:35 PM CST
Where
Pontotoc County, 1.53 mi SE of Ada
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.757, -96.658

A large tree was downed across the road near Pine st.

Hail, Love

When
July 2, 4:10 PM CST
Where
Love County, 2.87 mi W of Rubottom
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.940, -97.510

Thunderstorm Wind, Hughes

When
July 2, 4:25 PM CST
Where
Hughes County, Holdenville
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.080, -96.400

A roof was blown off of the Masonic lodge. A few signs were destroyed. Significant tree damage was also observed.

Thunderstorm Wind, Carter

When
July 2, 5:18 PM CST
Where
Carter County, Lone Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.180, -97.260

No damage reported.

Hail, Carter

When
July 2, 5:21 PM CST
Where
Carter County, Lone Grove
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.180, -97.260

Flash Flood, Coal

When
July 2, 6:01 PM CST to 9:01 PM CST
Where
Coal County, 0.69 mi N of Tupelo to 0.67 mi ENE of Tupelo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.610, -96.420

Street was closed off near the high school. Also, there were reports of additional flooding in town.

Flash Flood, Coal

When
July 2, 7:59 PM CST to 10:59 PM CST
Where
Coal County, 2.38 mi WSW of Lehigh to 3.02 mi W of Lehigh
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.460, -96.260

Water was over the road on city road 1760.

Thunderstorm Wind, Marshall

When
July 2, 8:55 PM CST
Where
Marshall County, 8.01 mi W of Oakland
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.100, -96.930

Numerous utility poles were downed and across the road.

Thunderstorm Wind, Bryan

When
July 2, 9:09 PM CST
Where
Bryan County, 4.49 mi SW of Armstrong
Measured
53 kt (61 mph) measured gust
Reported by
Emergency Manager
Coordinates
34.000, -96.390

Wind gust measured at the EOC in Durant.

Thunderstorm Wind, Bryan

When
July 2, 9:09 PM CST
Where
Bryan County, 2.14 mi S of Mead
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.969, -96.508

Wind damage including snapped tree branches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713848, 713850, 713852, 713853, 713854, 713855, 713856, 713857, 713859, 713860, 713861, 713864, 713865, 713866, 713867, 713868, 713869, 716018.